New Mexico, 2015

Hail in New Mexico, July 11, 2015

July 11, 2015 · NWS EPZ · 1 event in 1 county or zone

An upper high was located over Central Texas and a weak disturbance in southerly flow was moving into New Mexico. Marginal instability allowed a strong thunderstorm with dime size hail to develop over Southern Dona Ana County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high was located over Central Texas and a weak disturbance in southerly flow was moving into New Mexico. Marginal instability allowed a strong thunderstorm with dime size hail to develop over Southern Dona Ana County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 1:36 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 1:36 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
236 PM MDT SAT JUL 11 2015

.SYNOPSIS...
MONSOON MOISTURE REMAINS OVER THE BORDERLAND BUT HIGH PRESSURE IS
BUILDING BACK OVER FROM THE EAST. THIS WILL CURTAIL A FRACTION OF
THE STORM DEVELOPMENT EAST OF THE RIO GRANDE...BUT PLENTY OF
STORMS ARE STILL ANTICIPATED TO THE WEST. THIS TREND TOWARDS FEWER
STORMS EAST WILL CONTINUE AS STORMS REMAIN FOCUSED WEST AS THE
UPPER HIGH STAYS ANCHORED OVER THE REGION. TEMPERATURES WILL
CLIMB AS THE AIR DRIES RESULTING IN SOME 100 DEGREE AFTERNOON
TEMPERATURES THROUGHOUT THE WEEK.

&&

.DISCUSSION...
STILL QUITE MOIST BASED ON 60 DEGREE DEWPOINTS AND A MORNING
SOUNDING WITH NEAR 1.50" OF PW IN THE COLUMN. DESPITE THE HEALTHY
MOISTURE LEVELS...TODAY'S WEATHER PATTERN LOOKS A GOOD BIT TAMER
FOR THE FORECAST AREA THEN WHAT WE SAW YESTERDAY. THE STRONGER
DYNAMICS IN THE FORM OF SHEAR AND IMPULSE ALOFT HAVE BOTH
SLACKENED AS HIGH PRESSURE IS BUILDING IN FROM THE EAST. THE
AFFECTS OF THE RIDGE WILL BE MORE PRONOUNCED OVER THE EASTERN
CWFA WHERE THE DYNAMICS WILL BE LARGELY ABSENT AND MOISTURE WILL
START TO LESSEN VS THE WESTERN CWFA ON THE EDGE OF THE HIGH WHERE
DEEP MOISTURE WILL CONCENTRATE WITH THE POTENTIAL FOR IMPULSES TO
MOVE OVER FROM THE SW. ALL AREAS WILL HOLD ONTO STORM
POTENTIAL...BUT THE PROBABILITIES WILL BE HIGHER WEST VS EAST.

THIS EVOLVING PATTERN WILL HOLD PRETTY STEADY THROUGH THE WEEK
AHEAD WITH HIGH PRESSURE ANCHORED EAST...THE MONSOON MOISTURE
PLUME ANCHORED WEST. THE GFS AND NAM MODELS BOTH SHOW A SIG
DECREASE IN AIRMASS MOISTURE WITH PROG PW'S DROPPING TO .75" TO
.90". THE RESULTING INSTABILITY PARAMETERS DROP TO STABLE TO
NEUTRAL FOR AREAS WITHIN AND EAST OF THE RIO GRANDE VALLEY. TO THE
WEST WE STILL SEE A GOOD AMOUNT OF MOISTURE AND DYNAMICS. THUS THE
FORECAST SHOWS A GRADIENT OF SCATTERED RAIN/STORM CHANCES
WEST...ISOLATED CHANCES EAST THAT SHOULD HOLD FOR MOST OF THE
WEEK.

WITH SOMEWHAT DRIER AIR WORKING INTO THE REGION THE EASTERN TWO-
THIRDS OF THE FORECAST AREA SHOULD SEE WARMING TEMPS WITH LOWLAND
HIGHS NEAR OR AT 100 DEGREES.

LATE IN THE WEEK...DAYS 6-7 WE MAY SEE AN ADDITIONAL INFUSEMENT OF
MOISTURE INTO THE SOUTHERLY TAP OF SUB-TROPICAL MONSOONAL MOISTURE
FROM A TROPICAL SYSTEM...DOLORES. THAT MAY RESULT IN AN UPWARD
BUMP IN POPS FOR LATE FRIDAY INTO AND THROUGH THE WEEKEND.

&&

.AVIATION...VALID 12/00Z-13/00Z.
GENERALLY VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AT ALL TAF
SITES WITH P6SM FEW-SCT060-080 SCT-BKN120-140. ISO-SCT VRB25G35KT
4SM TSRAGS BKN040-060CB WESTERN AREAS THROUGH 04Z WITH BRIEF MVFR
CONDITIONS POSSIBLE WITH HEAVIER STORMS. OUTSIDE OF STORMS SFC WINDS
GENERALLY LESS THAN 12 KTS.

27-LANEY

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL BUILD WEST OVER THE AREA
BRINGING WARMER DAYTIME TEMPS AND SOMEWHAT LESSER RAIN CHANCES.
HOWEVER THE CHANCE FOR WETTING RAIN WILL NOT COMPLETELY DISAPPEAR AS
ENOUGH LOW LEVEL MOISTURE WILL LINGER TO ALLOW FOR ISOLATED TO
SCATTERED STORM DEVELOPMENT THE NEXT FEW AFTERNOONS. STORMS WILL
FAVOR THE HIGHER TERRAIN BUT COULD ALSO DRIFT OVER LOWLAND LOCATIONS
AT TIMES. WITH THE INCREASE IN TEMPS...MIN RH VALUES WILL BE
TRENDING DOWNWARD. IN GENERAL MIN RH VALUES AROUND 20 PERCENT
LOWLANDS AND AROUND 40 PERCENT MOUNTAINS ARE EXPECTED SUNDAY WITH
VALUES DROPPING BY 5 TO 10 PERCENT IN THE DAYS TO FOLLOW. LOOK FOR
LOFTY MIXING HEIGHTS UNDER THE WARMING RIDGE...BUT EXPECT VENT RATES
TO ONLY RUN IN THE FAIR TO GOOD RANGE FOR THE NEXT COUPLE OF DAYS
DUE TO LIGHTER TRANSPORT WINDS.

27-LANEY

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  97  73  99 /  20   0   0   0
SIERRA BLANCA           66  93  68  96 /   0   0   0   0
LAS CRUCES              68  94  68  97 /  20  10   0   0
ALAMOGORDO              67  94  68  97 /  30  10   0   0
CLOUDCROFT              53  73  56  76 /  40  30  10  20
TRUTH OR CONSEQUENCES   67  92  68  94 /  30  20  20  10
SILVER CITY             62  84  63  87 /  50  30  30  20
DEMING                  67  94  68  97 /  40  10   0  10
LORDSBURG               66  94  67  96 /  40  30  20   0
WEST EL PASO METRO      72  97  73 100 /  20   0   0   0
DELL CITY               66  96  68  99 /  10   0   0   0
FORT HANCOCK            69  96  72  99 /   0   0   0   0
LOMA LINDA              67  92  69  94 /  20   0   0   0
FABENS                  69  97  71 100 /  10   0   0   0
SANTA TERESA            70  95  71  98 /  20   0   0   0
WHITE SANDS HQ          68  95  70  98 /  20   0   0   0
JORNADA RANGE           66  94  67  97 /  30  10   0   0
HATCH                   66  94  67  97 /  30  10   0  10
COLUMBUS                68  94  69  97 /  30  10   0   0
OROGRANDE               69  94  71  97 /  30   0   0   0
MAYHILL                 56  82  58  85 /  40  30  10  10
MESCALERO               56  82  57  86 /  40  30  10  20
TIMBERON                56  82  58  85 /  40  30  10  10
WINSTON                 60  84  60  86 /  50  30  30  30
HILLSBORO               64  90  64  93 /  40  20  20  20
SPACEPORT               67  93  67  95 /  30  20  10   0
LAKE ROBERTS            59  84  59  87 /  50  30  30  40
HURLEY                  63  88  64  90 /  50  20  20  20
CLIFF                   64  92  64  94 /  50  30  30  20
MULE CREEK              63  90  62  94 /  50  40  40  20
FAYWOOD                 63  89  64  91 /  40  20  20  20
ANIMAS                  67  94  67  96 /  40  30  30  20
HACHITA                 66  94  67  96 /  40  20  20  10
ANTELOPE WELLS          65  92  65  95 /  40  20  20  30
CLOVERDALE              64  89  65  92 /  50  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/27

In the hours before

Special weather statement, Jul 11, 1:42 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
242 PM MDT SAT JUL 11 2015

NMZ405-406-112145-
UPLANDS OF THE BOOTHEEL-LOWLANDS OF THE BOOTHEEL-
242 PM MDT SAT JUL 11 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HIDALGO COUNTY...

AT 240 PM MDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTH OF ANIMAS.
THE STORM WAS MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
UPLANDS OF THE BOOTHEEL AND CENTRAL LOWLANDS OF THE BOOTHEEL
COUNTIES...BUT WILL IMPACT MOTORISTS ON THE HIGHWAY BETWEEN ANIMAS
AND COLVERDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3191 10871 3176 10870 3175 10883 3191 10882
TIME...MOT...LOC 2040Z 180DEG 0KT 3181 10880
Special weather statement, Jul 11, 2:14 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
314 PM MDT SAT JUL 11 2015

NMZ405-406-112215-
UPLANDS OF THE BOOTHEEL-LOWLANDS OF THE BOOTHEEL-
314 PM MDT SAT JUL 11 2015

...STRONG THUNDERSTORMS ARE AFFECTING SOUTHWESTERN HIDALGO COUNTY...

AT 310 PM MDT...STRONG THUNDERSTORMS WERE LOCATED IN A NORTH-SOUTH
LINE FROM JUST SOUTHEAST OF ANIMAS TO THE MEXICAN BORDER ABOUT 7
MILES SOUTHEAST OF CLOVERDALE. THE STORMS WERE NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN UPLANDS
OF THE BOOTHEEL AND WEST CENTRAL LOWLANDS OF THE BOOTHEEL COUNTIES.

SOME INTENSIFICATION IS POSSIBLE WITH THESE STORMS. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3190 10886 3191 10864 3133 10869 3133 10892
TIME...MOT...LOC 2110Z 350DEG 28KT 3135 10882
Special weather statement, Jul 11, 3:20 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
420 PM MDT SAT JUL 11 2015

NMZ404-405-112315-
LOWLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
420 PM MDT SAT JUL 11 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HIDALGO COUNTY...

AT 418 PM MDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
STEINS...OR 18 MILES NORTHWEST OF ANIMAS. THE STORM WAS MOVING
NORTHEAST AY 5 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... ROAD FORKS...STEINS AND GRANITE GAP.
MOTORISTS ON 1-10 NEAR THE ARIZONA-NEW MEXICO BORDER SHOULD ALSO USE
EXTREME CAUTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3232 10905 3232 10882 3199 10896 3199 10905
TIME...MOT...LOC 2218Z 180DEG 0KT 3213 10905

The radar

The El Paso radar (KEPZ), 0 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dona Ana

When
July 11, 4:12 PM MST
Where
Dona Ana County, 0.18 mi NE of Strauss
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
31.872, -106.698

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596233.